The risk of myopathy associated with thiazolidinediones and statins in patients with type 2 diabetes: A nested case-control analysis
ABSTRACT The implementation of more aggressive goals for low-density lipoprotein cholesterol lowering in subjects with type 2 diabetes (T2D) and the expected increase in the use of statins is likely to increase the concomitant use of thiazolidinediones (TZDs) and statins.
This study evaluated whether concomitant use of TZDs and statins is associated with an increased risk of myopathic events in subjects with T2D.
This was a nested case-control study in subjects with T2D. Cases and controls were identified from a cohort of 125,394 subjects with T2D in the Integrated Healthcare Information Services database. Each case with a myopathic event (rhabdomyolysis, myositis, myopathy, or myalgia) was matched to up to 6 controls by age (+/-5 years), sex, calendar year of diagnosis of a myopathic event, and length of follow-up in the database. Incident cases of myopathy were identified using the following International Classification of Diseases, Ninth Revision codes: 359.x for myopathy, 728.88 for rhabdomyolysis, and 729.1 for unspecified myalgia and myositis. Prescription claims were used as a proxy for drug exposure. Five categories of exposure were employed: statins only, TZDs only, concomitant TZDs and statins, other antidiabetic agents only, and neither statins nor antidiabetic agents. Exposure to statins and/or TZDs within 90 days before the case index date was defined as recent exposure, and exposure at any time before the case index date was defined as ever exposure. Concomitant exposure to TZDs and statins, either recent or ever, was defined by an overlap of at least 30 days in the days supply of TZDs and statins during the exposure period.
The 3696 cases of myopathy were matched with 21,871 controls. The adjusted odds ratio (OR) for myopathic events for ever exposure to concomitant TZDs and statins compared with statins alone was 1.03 (95% CI, 0.83-1.26). Compared with neither statins nor antidiabetic agents, ever use of statins alone was associated with an increased likelihood of myopathic events (adjusted OR=1.36; 95% CI, 1.12-1.64). The likelihood of myopathic events was not significantly different for TZDs compared with other antidiabetic agents.
In this population of subjects with T2D, concomitant use of statins and TZDs was not associated with an increased risk of myopathic events beyond that conferred by statins alone.
- 01/2010; 2010(1):20-22.
- [Show abstract] [Hide abstract]
ABSTRACT: Thiazolidinediones (TZDs) are widely used antidiabetic drugs with proven efficacy regarding mainly surrogate markers of diabetes management. However, efficacy on surrogate markers may not always translate into benefits in clinical outcomes. Thiazolidinediones are usually well tolerated; however, their use may be associated with several adverse effects. The first TZD, troglitazone, was withdrawn from the market owing to serious hepatotoxicity. However, this does not seem to be the case with newer TZDs. The aim of the present review is to discuss the safety profile of this drug class. We searched PubMed up to July 2008 using relevant keywords. Common side effects associated with TZDs include edema, weight gain, macular edema and heart failure. Moreover, they may cause hypoglycemia when combined with other antidiabetic drugs as well as decrease hematocrit and hemoglobin levels. Increased bone fracture risk is another TZD-related side effect. Thiazolidinediones tend to increase serum low density lipoprotein cholesterol levels, with rosiglitazone having a more pronounced effect compared with pioglitazone. Moreover, rosiglitazone increases low density lipoprotein particle concentration in contrast to pioglitazone where a decrease is observed. Rosiglitazone has been associated with an increase in myocardial infarction incidence. On the other hand, pioglitazone may reduce cardiovascular events. Overall, TZDs are valuable drugs for diabetes management but physicians should keep in mind that they are associated with several adverse events, the most prominent of which is heart failure.Expert Opinion on Drug Safety 02/2009; 8(1):15-32. DOI:10.1517/14740330802597821 · 2.74 Impact Factor
- Diabetes care 08/2009; 32(7):e84. DOI:10.2337/dc09-0593 · 8.57 Impact Factor